Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2018, 7:16 PM CDT for LaPorte County, Saint Joseph County, Indiana; Berrien County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2018, 7:16 PM CDT (00:16 UTC)
- Expired
- May 9, 2018, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:40 PM CDT | TSTM WND DMG | 2 Nnw South Bend, IN | TREE FELL THROUGH A HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2099 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
056
WUUS53 KIWX 100016
SVRIWX
INC091-141-MIC021-100100-
/O.NEW.KIWX.SV.W.0018.180510T0016Z-180510T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
816 PM EDT WED MAY 9 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
St. Joseph County in north central Indiana...
Northeastern La Porte County in northwestern Indiana...
Southeastern Berrien County in southwestern Michigan...
* Until 900 PM EDT/800 PM CDT/
* At 815 PM EDT/715 PM CDT/, severe thunderstorms were located along
a line extending from near Three Oaks to near Kingsford Heights,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Bend, Mishawaka, Niles, Buchanan, Georgetown, Gulivoire Park,
Granger, North Liberty, New Carlisle, Berrien Springs, Three Oaks,
Kingsford Heights, Roseland, Bertrand, Dayton, Galien, Indian
Village, Salem Heights, Fish Lake and Chain-o-lakes.
This includes Interstate 80 in Indiana between mile markers 55 and
83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 8623 4176 8613 4163 8608 4143 8671
4183 8660 4199 8623
TIME...MOT...LOC 0015Z 237DEG 40KT 4178 8653 4152 8666
HAIL...1.00IN
WIND...60MPH
$$
NWS2 follow-up statements
598
WWUS53 KIWX 100039
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
839 PM EDT WED MAY 9 2018
INC091-100049-
/O.CAN.KIWX.SV.W.0018.000000T0000Z-180510T0100Z/
La Porte IN-
839 PM EDT WED MAY 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA PORTE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4176 8623 4176 8613 4163 8608 4153 8649
4191 8640 4199 8623
TIME...MOT...LOC 0039Z 237DEG 40KT 4192 8624 4166 8637
$$
INC141-MIC021-100100-
/O.CON.KIWX.SV.W.0018.000000T0000Z-180510T0100Z/
St. Joseph IN-Berrien MI-
839 PM EDT WED MAY 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHERN ST. JOSEPH AND SOUTHEASTERN BERRIEN COUNTIES...
At 839 PM EDT, severe thunderstorms were located along a line
extending from near Berrien Springs to near South Bend, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
South Bend, Mishawaka, Niles, Buchanan, Georgetown, Granger,
Gulivoire Park, Roseland, Bertrand, Indian Village, Chain-o-lakes,
Crumstown and Lydick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 8623 4176 8613 4163 8608 4153 8649
4191 8640 4199 8623
TIME...MOT...LOC 0039Z 237DEG 40KT 4192 8624 4166 8637
HAIL...0.75IN
WIND...60MPH
$$
NWS967
WWUS53 KIWX 100054
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
854 PM EDT WED MAY 9 2018
INC141-MIC021-100103-
/O.EXP.KIWX.SV.W.0018.000000T0000Z-180510T0100Z/
St. Joseph IN-Berrien MI-
854 PM EDT WED MAY 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. JOSEPH AND
SOUTHEASTERN BERRIEN COUNTIES WILL EXPIRE AT 900 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
LAT...LON 4176 8623 4176 8613 4163 8608 4153 8649
4191 8640 4199 8623
TIME...MOT...LOC 0053Z 237DEG 40KT 4200 8608 4174 8621
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:28 PM CDT, 48 minutes earlier.
Area forecast discussion, May 9, 6:28 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 728 PM EDT Wed May 9 2018 .SYNOPSIS... Issued at 336 PM EDT Wed May 9 2018 Another round of storms is expected this evening. A few could be severe but any that do become severe will be fairly isolated. Near normal temperatures and clearing skies expected on Thursday. Several rounds of rain are possible over the weekend into early next week. && .SHORT TERM...(This Evening through Thursday) Issued at 336 PM EDT Wed May 9 2018 Upper trough over Wisconsin expected to continue to track east- northeast as we go into the evening hours. Still expecting a secondary round of convection between 00Z and 06Z as the trough axis and associated surface front nears the area. There is some question as to how organized any early convective development this afternoon will be due to deep layer shear holding around 20kt. Deep layer shear increases this evening as the second round moves into the western zones and mid-level lapse rates hold around 7 C/km. Curved forecast hodographs show the potential for some of the storms to become organized prior to becoming more linear as the front pushes through later tonight. An isolated severe storm can't be ruled out, but CAM trends throughout the day have hinted that the threat would be more localized than widespread. With that being said, storm that develop and become organized, damaging wind gusts are the primary threat but an isolated severe hail is not out of the question. Front sweeps through the area late tonight into early Thursday morning to clear POPs from west to east. The affect of the cooler post-frontal airmass on Thursday's highs will be a few degrees below climo. Cloudy skies will slowly clear throughout the day. && .LONG TERM...(Thursday Night through Wednesday) Issued at 336 PM EDT Wed May 9 2018 A secondary front is expected to drop out of Canada during the day on Thursday, but isn't expected to push into the northern zones until late Thursday night/early Friday morning. The front should then stall over northern Indiana as the flow aloft transitions to a more zonal orientation. The zonal flow aloft should persist over the Great Lakes Region well into early next week as riding dominates the Northern Great Plains. A series of perturbation within the upper flow will bring ample opportunities for convection across the area over the weekend and into next week. Given the stationary front and parallel flow aloft, training storms are likely. Also, PWATs are forecast to reach into the 1.25" to 1.5" range over this time period. The result is the potential for flooding or flash flooding. A possible mitigating factor would be the front being pushed further south than shown in medium range model due to cold pool interactions. If this comes to pass then, the duration of POPs would be significantly shorter than what is currently forecast. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 722 PM EDT Wed May 9 2018 Ongoing convection across the southern gtlks region. The sfc bndry still to the west across ILL will push east tonight with a wind shift to the wnw at KSBN at around 07Z and 12Z at KFWA. Expect tstms to remain mainly below severe thresholds with wind gusts upwards of 50 kts this evening. Otherwise nw winds around 10 kts on Thursday with sctd mid level clouds is expected. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...CM SHORT TERM...CM LONG TERM...CM AVIATION...MF Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 9, 4:41 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 541 AM EDT Wed May 9 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 541 AM EDT Wed May 9 2018 /441 AM CDT Wed May 9 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are likely late this afternoon and evening. Isolated severe storms with a primary threat for damaging winds is expected especially west of Interstate 69. A secondary risk for marginally severe hail is possible over northwest Indiana into southwest Michigan late this afternoon. A few wind gusts to around 30 mph are possible this afternoon in Indiana. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances of thunderstorms are expected at times Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for parts of the area late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-101000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 541 AM EDT Wed May 9 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon. A few may produce wind gusts in excess of 35 knots, along with locally higher waves. Outside of thunderstorms, gusty south winds to 25 knots will lead to hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances of thunderstorms are expected at times Friday through Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 9, 4:59 PM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Northern Indiana 559 PM EDT WED MAY 9 2018 INZ003-004-MIZ077-092230- La Porte-St. Joseph-Berrien- 559 PM EDT WED MAY 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH... NORTHERN LA PORTE AND SOUTHEASTERN BERRIEN COUNTIES... At 558 PM EDT/458 PM CDT/, a strong thunderstorm was located over La Porte, moving northeast at 55 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... South Bend, La Porte, Buchanan, New Carlisle, Roseland, Kingsbury, Byron, Hudson Lake, Fish Lake, Chain-o-lakes, Rolling Prarie, Crumstown, Stillwell, Pinola, Lydick and Union Mills. This includes Interstate 80 in Indiana between mile markers 42 and 77. LAT...LON 4147 8676 4163 8688 4184 8632 4168 8622 TIME...MOT...LOC 2158Z 240DEG 49KT 4160 8672 MF
Special weather statement, May 9, 5:19 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
519 PM CDT WED MAY 9 2018
INZ003-012-092245-
La Porte-Starke-
519 PM CDT WED MAY 9 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STARKE AND SOUTHERN LA
PORTE COUNTIES...
At 519 PM CDT, a strong thunderstorm was located over La Crosse, or
near Dunns Bridge, moving northeast at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Knox, Kingsford Heights, Hamlet, La Crosse, Koontz Lake, Hanna,
Thomaston, Lomax, South Center, English Lake, Salem Heights, Brems,
Tracy, Toto, San Pierre and Grovertown.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4138 8693 4156 8652 4152 8650 4152 8652
4151 8653 4143 8652 4143 8647 4133 8647
4118 8693
TIME...MOT...LOC 2219Z 243DEG 33KT 4130 8689
NWSSpecial weather statement, May 9, 6:01 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
701 PM EDT WED MAY 9 2018
INZ004-005-MIZ078-092330-
St. Joseph-Elkhart-Cass-
701 PM EDT WED MAY 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ELKHART...ST. JOSEPH
AND SOUTHERN CASS COUNTIES...
At 700 PM EDT, a strong thunderstorm was located over Gulivoire Park,
moving northeast at 50 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Gulivoire Park,
Simonton Lake, Granger, Dunlap, Middlebury, Osceola, Bristol,
Edwardsburg, Lakeville, Roseland, Union, Vandalia, Indian Village,
Adamsville and Chain-o-lakes.
This includes Interstate 80 in Indiana between mile markers 72 and
106.
LAT...LON 4184 8576 4180 8576 4177 8579 4176 8578
4176 8570 4171 8566 4170 8566 4148 8618
4148 8627 4169 8644 4176 8628 4176 8623
4179 8622 4195 8585
TIME...MOT...LOC 2300Z 238DEG 43KT 4159 8626
NWSSpecial weather statement, May 9, 7:02 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
802 PM EDT WED MAY 9 2018
MIZ077-100030-
Berrien-
802 PM EDT WED MAY 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERRIEN COUNTY...
At 802 PM EDT, a strong thunderstorm was located over Benton Harbor,
moving northeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Watervliet,
Coloma, Lake Michigan Beach, Paw Paw Lake, Riverside, Shoreham,
Spinks Corners and Millburg.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 24 and 42.
LAT...LON 4210 8622 4203 8652 4213 8658 4213 8657
4211 8649 4224 8636 4224 8622
TIME...MOT...LOC 0002Z 238DEG 42KT 4212 8645
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:33 PM CDT | Special Weather Statement | IWX | Fulton, Pulaski, White | 42 min |
| May 9, 8:00 PM CDT | Special Weather Statement | IWX | Marshall | 30 min |
| May 9, 8:16 PM CDT | Special Weather Statement | IWX | White | 29 min |
| May 9, 8:23 PM CDT | Special Weather Statement | IWX | Elkhart | 37 min |
| May 9, 8:33 PM CDT | Special Weather Statement | IWX | Cass, Fulton, Miami | 42 min |
| May 9, 8:54 PM CDT | Special Weather Statement | IWX | LaGrange, Steuben | 51 min |
| May 9, 9:15 PM CDT | Special Weather Statement | IWX | Cass, Miami | 45 min |
| May 9, 9:51 PM CDT | Special Weather Statement | IWX | DeKalb | 39 min |
| May 9, 7:02 PM CDT | Special Weather Statement | IWX | Van Buren | 28 min |
| May 9, 7:38 PM CDT | Special Weather Statement | IWX | Cass | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.